Signs & Symptoms of a Vitamin D Overdose

Save

Vitamin D is a fat-soluble vitamin, meaning the body stores unneeded amounts for later, rather than removing the excess through urination. Eating foods with vitamin D is very unlikely to result in toxicity or overdose, but taking high doses of supplements for several months can cause problems.

Hypercalcemia

When the body stores too much vitamin D, a surplus of calcium and phosphorous occurs. This causes deposits to form on kidneys, lungs and blood vessels. Elevated calcium is called hypercalcemia.

Early Symptoms

Primary and initial hypercalcemia symptoms include lack of appetite, nausea and vomiting.

Additional Signs

Additional signs of hypercalcemia can include confusion, diarrhea, excessive urination and unusual thirst, itching, nervousness and weakness. Heart arrhythmia can also occur.

Kidney Stones

Use of both calcium and vitamin D supplements by postmenopausal women was linked to a 17 percent increase in the risk of kidney stones during a 7-year study cited by the U.S. National Institutes of Health (NIH).

Warning

Severe kidney problems can develop with vitamin D overdose, including calcifications, protein in the urine and insufficient kidney function that results in waste build-up in the body. Eventually, kidney failure can occur.

Related Searches

References

Promoted By Zergnet

Comments

You May Also Like

Related Searches

Check It Out

This Is the Beauty Routine of a Yelp Sales Manager

M
Is DIY in your DNA? Become part of our maker community.
Submit Your Work!